My father is 85, suffering for 5 years from congestive heart failure (CHF) following two heart attacks 10 years ago. His condition has been treated to date by use of lasix diuretic.
Two weeks ago, he gained water weight, and lasix did not work. The doctor prescribed Metolazone, a more powerful diuretic. This removed water, but from about 2 days after he started Metolazone, he began a downward spiral. He developed a potassium shortage, treated by a supplement. Metolazone was stopped, but he has become too weak to walk, and his thoughts are clouded. His water weight is normal. He has a small patch of pneumonia on the lung uncured for about three months now, and he has been on and off Levaquin.
The cardiologist saw this and told me that he thinks my father has months to live. He feels mental cloudiness and inability to walk are confirmation that the heart has become too weak to support normal function. The doctor holds out hope that if we can treat the pneumonia and any electrolyte imbalances that we might get him to snap out of this.
Can Metolazone bring on - or maybe just accelerate - a collapse like this? How can resolving an excess water condition could bring on a subsequent further weakening of the heart itself?
How can someone have symptoms of oxygen deprivation in their speech and thought when their oximeter readings are 97% saturation? Wouldn't an oximiter reading of 97 suggest that the brain and body overall are getting adequate oxygen?
Is it common in final stages of congestive heart failure for the patient to not be able to digest food? My father is fed liquid food through a feeding tube, and it seems to me he is not digesting it. He coughs up material that looks like a hardened form of the liquid food, and there is a foul smell coming from his mouth and the tube area. I wonder if the food is just rotting in his gut undigested.
The fact that you father required additional diuretics such as metalazone suggests that his heart failure is getting worse. This is a common occurrence in heart failure patients. It is possible, however, that the confusion could be caused by electrolyte disturbances and by some renal failure ( you didn't mention that but should check for it). The metolazone can also worsen heart function when it removes too much fluid from the vasculature too fast thereby not filling the heart properly leading to decreased output. That could cause confusion, especially in the setting of electrolyte imbalance. The foul smelling breath is concerning for aspiration. In the setting of confusion, the natural reflexes such as swallowing or even breathing aren't as good leading to aspiration of food into the lungs. This leads to pneumonia or pneumonitis which can really worsened the patient overall clinical status. Most antibiotics don't work well for this. Clindamycin and flagyl tend to help a little bit more, but overall, the prognosis isn't great. Make sure that the feeding tube is in the right position, ie the stomach, not the lung (sometimes this happens). He may require a permanent feeding tube. Digestion is a big problem in heart failure. The stomach and the intestine get swollen with fluid thereby preventing nutrient absorption. This leads to nausea, vomiting, poor digestion and weight loss.
Would the concern with foul smelling breath in this case be that food is rotting in the lungs?
He has a permanent feeding tube. I think you are right that the intestine and stomach were swollen and not functioning properly. The food was simply not being absorbed and then ended up going back up the esophagus and coughed out. He did not have a normal bowel movement for 10 days, so that cannot have helped flow through the intestines either.
What is the recommended course in such cases? Less food on each feeding? Use intravenous as a substitute? More sugar in the feeding mixture to provide cheap calories?
How is Levaquin as an antibiotic for pneumonia in these cases?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.